Bad Medicine

It’s been an interesting month.

My provider has tried to get me back on medications, because without them, my anxiety and insomnia are out of control. One medicine caused severe headaches, the next one made me so restless that I could not stop moving my hands. Then I was having difficulty swallowing. The third one isn’t having any ill effects so far. But it is not helping either, yet.

So I am forced to revisit the fact that without medications, my conditions are disabling. I don’t know how I got through 31 years without them. I know it’s hard for those who have never suffered from a mental disorder to understand.

And trust me, I’ve tried diet and exercise. Though healthy eating and physical activity can help, they are not a cure. The “natural” approach does not alter my brain chemistry enough to truly help. In some cases, exercise has exacerbated my conditions, leading to mania. So though I appreciate those who mean well by suggesting such things, you have no idea what this level of suffering is like.

My thoughts race. I cannot sleep more than three or four hours a night, which might be just enough to keep me on this side of sanity. I have panic attacks that can last more than two hours. When the negative thoughts start, I continually beat myself up. I chide myself for every naive mistake I ever made, even if these mistakes happened years ago. “I am a bad person” becomes my mantra. Anxiety makes everyday activities, such as driving, near impossible.

And why is it important that I share this information? Because no matter how I try to explain it, some people have no empathy. They don’t recognize my disabilities as valid because they are invisible. They insist on stigmatizing the mentally ill, or worse, they don’t believe us.

I am reaching out to counselors so that I can better learn how to control my negative thoughts. But with OCD, my brain naturally gravitates to dark places.

I am hoping this medication helps. It is a blessing to have insurance, and options. Though those options are limited by who will take my insurance.

Update: the new medicine I was hopeful about has caused severe vision problems. I think I had this happen once before many years ago. Thank goodness for talk to text dictation, otherwise this blog post would never be finished. I apologize for any typos. I have to squint to read anything. I am also very light sensitive and cannot drive.my provider wisely suggested that I keep a medicine journal to keep track of the wacky side effects that I get.

So I am back to square one and back to my old medication‘s. They did make me feel extremely fatigued but I guess that’s some thing I will just have to deal with. I was even able to tolerate a cup of coffee without having a panic attack this morning, so that is a vast improvement.

I have an essay coming out in an anthology in June. I have some promotional materials that I am supposed to be sharing, however, I cannot see to properly share them at the moment. When I am better able to read and write I will share more information.

Also on the horizon is a genetic test for medication compatibility. I feel like I’ve needed one for quite some time so I am excited about this. I just don’t seem to tolerate many medication’s very well, which is a shame, because I clearly need them.

And with that, I am going to leave you with some old-school Bon Jovi. Hope you are all having a good week. I am just hoping I can see by next week, so that I can drive myself to my appointment.s.

One thought on “Bad Medicine

  1. Aubrey

    I hope you can find a good counselor. I think counseling is essential when dealing with psychiatric issues. Changes in thinking can sometimes help balance brain chemicals. Good luck!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s